This site is intended for health professionals only
Tuesday 27 September 2016 Instagram
Share |

Medication warning issued to all healthcare staff

Medication warning issued to all healthcare staff

NULL

The National Patient Safety Agency (NPSA) has announced urgent guidance alerting healthcare staff to the potential risk of confusion over intravenous medication used to treat serious fungal infections.

Intravenous amphotericin is available in two formulations – lipid and non-lipid – which have different dose recommendations.

Confusion between the two formulations can lead to over- or underdoses, which can have potentially fatal side-effects.

Two recent deaths involving confusion when administering amphotericin have been reported to the agency, along with a number of "near misses".

As a result, the NPSA has issued an alert to all healthcare staff involved in the use of intravenous amphotericin and made recommendations designed to prevent a repetition of these tragedies.

The NPSA recommends all NHS and independent sector organisations in England and Wales carry out an immediate risk assessment of amphotericin products and procedures, and that managers should communicate the potential risks related to amphotericin to their staff.

The deadline for these recommendations to be implemented is 1 October 2007.

Martin Fletcher, NPSA Chief Executive, said: "The agency is very concerned about the reports we're received in relation to intravenous amphotericin – we've issued an urgent warning to healthcare staff, giving them a month to carry out our recommendations.

"It's all about making healthcare safer for patients."

National Patient Safety Agency

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?